Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 75, NWS Houston/Galveston, TX

November 21, 2004Wharton County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Nov 21, 2004, 7:00 AM CST for Wharton County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 21, 2004, 7:00 AM CST (13:00 UTC)
Expired
Nov 21, 2004, 10:00 AM CST
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Wharton County, TX

The radar

The Houston radar (KHGX), 107 km from the middle of the area, began a volume at 13:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 1.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2185 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 211308
FFWHGX
TXC481-211600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
700 AM CST SUN NOV 21 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WHARTON COUNTY IN SOUTHEAST TEXAS

* UNTIL 1000 AM CST

* AT 700 AM CST...THE COUNTY EMERGENCY MANAGER REPORTED THAT 
EVACUATIONS ARE UNDERWAY. PEOPLE IN LOUISE ARE BEING EVACUATED TO 
THE LOUISE VOLUNTEER FIRE DEPARTMENT OR TO RELATIVES. HIGHWAY 59 IS 
CLOSED AROUND MUSTANG CREEK NEAR LOUISE. FM 647 AT MUSTANG CREEK 
CLOSED. COUNTY ROADS 218 AT THE BRIDGE...216 THE SOUTHERN PORTIONS. 
PECAN VALLEY IN ELM GROVE. 

THE SHOWERS AND THUNDERSTORMS STREAMING INTO THE COUNTY FROM JACKSON 
COUNTY WILL CONTINUE TO MOVE EAST ACROSS THE COUNTY BRINGING 
RAINFALL RATES OF AROUND 2 INCHES PER HOUR FROM THE FAR WESTERN 
PORTIONS OF WHARTON COUNTY TO NEAR LOUISE TO EL CAMPO TO LANE CITY 
AND NEWGULF.  

* FLOODING WILL CONTINUE TO WORSEN IN OR NEAR...
 LOUISE...HILLJE...EL CAMPO...LANE CITY...AND BOLING.

EXTENSIVE FLOODING IS OCCURRING TAKE IMMEDIATE ACTION TO PROTECT 
YOUR LIFE AND PROPERTY IF YOU LIVE IN THESE AREAS

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL WIDESPREAD FLOODING OF 
LAND ADJACENT TO CREEKS AND BAYOUS...DRAINAGE AREAS AND LOW LYING 
SPOTS. 

DO NOT JEOPARDIZE YOUR LIFE OR OTHERS THAT ATTEMPT TO RESCUE YOU IF 
YOU ATTEMPT TO DRIVE YOUR VEHICLE INTO AREAS WHERE WATER IS FLOWING 
OVER BRIDGES OR THROUGH LOW WATER CROSSINGS.


PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2948 9608 2942 9599 2935 9598 2931 9591
      2924 9589 2908 9612 2905 9638 2911 9647
      2912 9648 2933 9647 2956 9615

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 21, 3:40 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Nov 21, 3:40 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
340 AM CST SUN NOV 21 2004

DISCUSSION...
SLOW NORTHWARD MOVING WARM FRONTAL BOUNDARY EXTENDING FROM NEAR EDNA
TO HOUSTON TO NEAR MOSS HILL. STRONG ISENTROPIC LIFTING ESPECIALLY SW
ZONES PRODUCING COPIOUS RAINFALL. FLASH FLOOD WARNINGS CONTINUING OVER
JACKSON/WHARTON COUNTIES EARLY THIS MORNING WHERE STRONG CLUSTER OF
THUNDERSTORMS PERSISTS. PWATS OVER CWFA ABOUT 1.5 TO 1.6 INCHES.
FLOOD DECISION TREE AND PRECIP ESTIMATE OBVIOUSLY POINT TO FLOODING
POTENTIAL FOR OUR REGION TODAY. WITH SOIL QUITE SATURATED FROM
RAINFALL THE PAST FEW DAYS...AND ANTICIPATED CONTINUING WIDESPREAD
RAINFALL OVER CWFA...WE SHALL ISSUE A FLOOD WATCH SHORTLY FOR TODAY.
WARM AIR AND MOISTURE ADVECTION BOTH EVIDENT AT 850 AND 700 MB
LEVELS (WITH GOOD INFLOW AT 850 MB).  MODELS SHIFTING FOCUS OF
RAINFALL TO THE NORTHWEST TONIGHT. WARM FRONTAL BOUNDARY EXPECTED TO
GRADUALLY PUSH NORTH TODAY. THIS SHOULD SHIFT RAINFALL FOCUS TO
NORTHERN ZONES BUT STILL A GOOD CHANCE AREAWIDE WITH HIGH PWATS AND
UPPER LEVEL JET NEARBY. THIS SCENARIO WILL CONTINUE THROUGH EARLY
NEXT WEEK. UPPER LOW WILL MOVE TO WEST TEXAS EARLY TUESDAY AND THEN
RAPIDLY SWING NORTHEAST WHILE OPENING INTO A TROUGH.  DRYING WEST TO
EAST EXPECTED BY TUESDAY AFTERNOON. COLD FRONT WILL PUSH THROUGH
REGION TUESDAY NIGHT. WEDNESDAY AND REST OF WEEK WILL SEE DRY AND
COOL WEATHER. A COLD FRONT IS INDICATED BY GFS TO MOVE ACROSS TEXAS
SUNDAY.

AVIATION...EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS OVER
CWFA TODAY WITH CEILINGS AT OR SLIGHTLY BELOW IFR CONDITIONS.
VISIBILITIES TEMPORARILY LOWERING TO BELOW IFR CONDITIONS IN
PASSING SHOWERS.

MARINE...WE SHALL HAVE CAUTION FOR BAYS AND 0-20 NM COASTAL WATERS
WITH SCA 20-60 COASTAL WATERS. SOUTH TO SOUTHEAST WINDS HAS BEEN
INCREASING IN RESPONSE TO TIGHTENING OF PRESSURE GRADIENT NEAR THE
COAST. WAVE HEIGHTS GRADUALLY INCREASING THE LAST FEW HOURS AND NOW
RUNNING 5 FEET 20-60 NM REGION.

37/45
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH ALL HGX CWFA UNTIL 6 PM TODAY.
SCEC BAYS AND 0-20 NM COASTAL WATERS.
SCA 20-60 NM COASTAL WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 73 66 74 66 73 / 80 80 60 80 70
HOUSTON (IAH)         77 68 76 68 76 / 80 60 50 60 70
GALVESTON (GLS)       78 72 77 71 78 / 80 40 30 50 70

&&
Hazardous weather outlook, Nov 21, 4:55 AM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
455 AM CST SUN NOV 21 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-221200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
455 AM CST SUN NOV 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

...FLOOD WATCH IN EFFECT THROUGH 6 PM TODAY...

.DAY ONE...TODAY AND TONIGHT
A FLOOD WATCH IS IN EFFECT TODAY FOR ALL OF SOUTHEAST TEXAS. PLEASE
REFER TO THE LATEST FLOOD BULLETIN (FFAHGX) FOR DETAILS.

A WARM FRONT WILL SLOWLY MOVE NORTH ACROSS THE REGION. THE WARM
FRONT IN COMBINATION WITH PASSING UPPER LEVEL DISTURBANCES...WILL
RESULT IN WIDESPREAD SHOWERS AND THUNDERSTORMS. WITH THE SOIL
ALREADY SATURATED...ADDITIONAL HEAVY RAINFALL WILL EASILY RUNOFF
LEADING TO POSSIBLE FLOODING. THE FLOOD WATCH MAY BE EXTENDED
THROUGH TONIGHT UPON FURTHER ASSESSMENT OF THE WEATHER SITUATION.

ALONG WITH THE THREAT OF FLOODING...SOME THUNDERSTORMS MAY BECOME SEVERE
ESPECIALLY NEAR THE WARM FRONT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THROUGH TUESDAY...ADDITIONAL RAINFALL ACCUMULATIONS OF 1 TO 3
INCHES WITH ISOLATED TOTALS APPROACHING 5 INCHES WILL BE POSSIBLE.
WITH THE GROUND ACROSS MUCH OF SOUTHEAST TEXAS ALREADY SATURATED...
A CONTINUED FLOOD THREAT IS POSSIBLE. SEVERE THUNDERSTORMS MAY ALSO
DEVELOP ACROSS SOUTHEAST TEXAS AND THE ADJACENT COASTAL WATERS. THE
MAIN THREAT WILL PROBABLY BE STRONG DAMAGING WINDS AND ISOLATED
TORNADOES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND POSSIBLY...TONIGHT.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 20, 7:55 PM CSTSevere Thunderstorm WarningHGXColorado, Wharton65 min
Nov 21, 12:06 AM CSTFlash Flood WarningHGXJackson3 hr
Nov 21, 12:57 AM CSTFlash Flood WarningHGXWharton3 hr
Nov 21, 3:03 AM CSTFlash Flood WarningHGXJackson3 hr
Nov 21, 4:05 AM CSTFlash Flood WarningHGXWharton3 hr
Nov 21, 6:15 AM CSTFlash Flood WarningHGXJackson3 hr
Nov 21, 6:27 AM CSTFlash Flood WarningHGXColorado3 hr
Nov 21, 9:15 AM CSTFlash Flood WarningHGXJackson3 hr
Nov 21, 9:30 AM CSTFlash Flood WarningHGXColorado3 hr
Nov 21, 10:00 AM CSTFlash Flood WarningHGXWharton3 hr
Nov 21, 12:01 PM CSTFlash Flood WarningHGXJackson3 hr
Nov 21, 1:00 PM CSTFlash Flood WarningHGXWharton3 hr
Nov 21, 3:00 PM CSTFlash Flood WarningHGXJackson3 hr
Nov 21, 5:58 PM CSTFlash Flood WarningHGXColorado3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.